Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Cheyenne, WY

June 20, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2001, 6:48 PM MDT for Laramie County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2001, 6:48 PM MDT (00:48 UTC)
Expired
Jun 20, 2001, 7:20 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laramie County, WY

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 210049
SVRCYS
WYC021-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AND EAST CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 720 PM MDT

* AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF GUN BARREL...OR ABOUT 
  31 MILES SOUTHWEST OF TORRINGTON...MOVING SOUTHEAST AT 35 MPH.  

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS IN NORTHEAST AND
  EAST CENTRAL LARAMIE COUNTY.

HAIL UP TO THREE QUARTERS OF AN INCH AND WIND GUSTS TO 60 MPH WILL BE
LIKELY WITH THIS STORM.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED WARNING FOR SOUTHEAST
PLATTE AND SOUTHWEST GOSHEN COUNTIES.  THE WARNING IS NO LONGER IN
EFFECT FOR THOSE COUNTIES. 

REPORT SEVERE WEATHER  TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4156 10464 4144 10462 4110 10406 4155 10417

WEILAND
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:25 PM MDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 1:25 PM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MDT WED JUN 20 2001

FINAL UPPER FEATURE IN NW FLOW ALOFT IS OVER EAST CENTRAL WY...WITH
MOST SHOWERS OVER SW SD INTO NRN PART OF PNHNDL.  A FEW SHOWERS HAVE
FORMED IN NNW/SSW BANDS OVER SE WY.  AS LAST PIECE OF DEEPENING
UPPER TROF MOVES TO OUR EAST THIS EVENING...CLOUDS/SHOWERS SHOULD
DECREASE WITH SUNSET AND GOOD SUBSIDENCE BEHIND UPPER FEATURE.  LOW
LEVEL WINDS BECOME N/NE EARLY THIS EVENING...THEN LIGHT AND
VARIABLE.  WITHOUT A MORE SUSTAINED UPSLOPE FLOW...WITH TRIM BACK
ON AMOUNT OF LOW CLDS/FOG IN SE WY...BUT LEAVE IT IN FOR MAINLY NRN
PNHNDL WHERE RAIN FELL TODAY.  FOR THU TO FRI...DRY UPPER RIDGE
SHIFTS EAST INTO UT/WRN WY.  USUALLY CAN ONLY GO 1 DAY WITHOUT ANY
TSTMS DEVELOPING IN CWA IN SUMMER...WILL GO WITH THAT ON THU AS
AIRMASS CONTS RATHER STABLE.  HOWEVER...WILL THROW IN ISOLD FOR FRI
AFTERNOON IN AND NEAR SE MTNS...AVN/ETA SUGGEST THERE MAY BE A WEAK
FEATURE MOVING INTO THE AREA THEN...PLUS THERE WILL BE SOME BETTER
LOW LEVEL MOISTURE AROUND...PRODUCING SOME INSTABILITY.  WILL LEAVE
REST OF AREA DRY...WITH A WARMING TREND TO MORE SUMMERLIKE TEMPS BY
FRI.

IN EXTENDED...MODELS CONTINUE UPPER RIDGE OVER AREA THROUGH THE
WEEKEND.  PROBABLY CANNOT COMPLETELY RULE OUT A FEW LATE DAY
STORMS...BUT THE MAIN WX FEATURE WILL BE THE HEAT.  COME MON INTO
WED...MRF MODEL LOOKS TO BE A BIT FAST BRINGING IN NEXT UPPER TROF
AND ASSOCIATED COLD FRONT.  UKMET/ECMWF SLOWER...SO WILL DELAY THE
COOLING ABOUT 12-24 HOURS FROM MRF/MEX/FMR GUIDANCE...PMDEPD ALSO
LEANING THIS WAY.  HENCE MON LIKELY WILL STILL BE HOT...THEN COOLER
ON TUE AND WED WITH A CHANCE OF SHOWERS/TSTMS.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Local storm report, Jun 20, 5:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
552 PM MDT WED JUN 20 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    25 NW WHEATLAND           WY   1.00 INCH HAIL
06/20/01   PLATTE

0538 PM    14 W WHEATLAND            WY   .75 INCH HAIL
06/20/01   PLATTE

JCH
Local storm report, Jun 20, 6:29 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE, WY
629 MDT WED JUN 20 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    25 NW WHEATLAND           WY   1.00 INCH HAIL
06/20/01   PLATTE                         HAIL LASTED UNTIL 0501 PM

0538 PM    14 W WHEATLAND            WY   .75 INCH HAIL
06/20/01   PLATTE

0611 PM    1 NW CHUGWATER            WY   .75 INCH HAIL
06/20/01   PLATTE

JR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:22 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.